Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 120, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2012, 6:40 AM CDT for 4 counties in South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2012, 6:40 AM CDT (11:40 UTC)
- Expired
- May 26, 2012, 7:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:44 AM CDT | TSTM WND DMG | Nw Madison, SD | TREES DOWN ON WEST SIDE OF TOWN. POWER LINES DOWN. DETAILS FORTHCOMING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
531 WUUS53 KFSD 261140 SVRFSD SDC011-077-079-101-261215- /O.NEW.KFSD.SV.W.0120.120526T1140Z-120526T1215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 640 AM CDT SAT MAY 26 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA... SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA... LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA... MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 715 AM CDT * AT 640 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE HERMAN STATE PARK...OR NEAR MADISON...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WENTWORTH...NUNDA...CHESTER AND SINAI AROUND 645 AM CDT... COLMAN AROUND 655 AM CDT... FLANDREAU...EGAN...AURORA AND BROOKINGS AROUND 705 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4434 9664 4393 9652 4385 9725 4424 9730 TIME...MOT...LOC 1140Z 253DEG 46KT 4403 9709 WIND...HAIL 60MPH 1.00IN $$ MJF
2 follow-up statements
142 WWUS53 KFSD 261203 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 703 AM CDT SAT MAY 26 2012 SDC011-077-079-101-261215- /O.CON.KFSD.SV.W.0120.000000T0000Z-120526T1215Z/ MOODY SD-LAKE SD-KINGSBURY SD-BROOKINGS SD- 703 AM CDT SAT MAY 26 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN BROOKINGS...SOUTHEASTERN KINGSBURY...EASTERN LAKE AND MOODY COUNTIES UNTIL 715 AM CDT... AT 703 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF COLMAN...OR 15 MILES SOUTH OF BROOKINGS...MOVING EAST AT 55 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN LAKE...MOODY...SOUTHEASTERN KINGSBURY AND SOUTHERN BROOKINGS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4425 9724 4434 9664 4393 9652 4386 9716 TIME...MOT...LOC 1203Z 253DEG 46KT 4411 9669 WIND...HAIL 60MPH <1.00IN $$ MJF
266 WWUS53 KFSD 261214 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 714 AM CDT SAT MAY 26 2012 SDC011-077-079-101-261224- /O.EXP.KFSD.SV.W.0120.000000T0000Z-120526T1215Z/ MOODY SD-LAKE SD-KINGSBURY SD-BROOKINGS SD- 714 AM CDT SAT MAY 26 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROOKINGS... SOUTHEASTERN KINGSBURY...EASTERN LAKE AND MOODY COUNTIES WILL EXPIRE AT 715 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. SMALL HAIL AND GUSTY WINDS TO AROUND 50 MPH ARE STILL QUITE POSSIBLE THIS THIS THUNDERSTORMS AS IT MOVES INTO SOUTHWEST MINNESOTA. LAT...LON 4425 9724 4434 9664 4393 9652 4386 9716 TIME...MOT...LOC 1214Z 253DEG 46KT 4414 9656 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:06 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 26, 4:06 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 406 AM CDT SAT MAY 26 2012 .DISCUSSION.../ISSUED AT 406 AM CDT/ WILL GIVE A FAIRLY BRIEF DISCUSSION WITH THE ONGOING CONVECTION CONCERNS...WITH MOST OF THE WEATHER CHALLENGES CONFINED TO THIS WEEKEND ANYWAY. CURRENTLY...VERY STRONG WARM FRONT ALOFT WITH ASSOCIATED STRONG THETA E ADVECTION CONTINUES TO LIFT NORTHWARD SPARKING SCATTERED THUNDERSTORMS. AS THE STORMS MOVE NORTHWARD... THERE ARE STILL INDICATIONS THAT THE ACTIVITY WILL COALESCE AND FILL IN PRIMARILY NORTH OF I 90 WHERE THE STRONG INTERACTION WITH THE 850MB FRONT IS. THEREFORE EARLY THIS MORNING...CONTINUED THE TREND OF GOING HIGH POPS FOR AREAS NORTH OF I 90...BUT ONLY TIME WILL TELL HOW MUCH THE CONVECTION FILLS IN ACROSS SW MINNESOTA. WITH VERY HIGH ELEVATED CAMPS AND STRONG WIND SHEAR...AN ISOLATED SEVERE STORM IS POSSIBLE EARLY TODAY. THEN DURING THE MIDDAY HOURS IS WHEN WE MAY FIND A BREAK IN THE ACTION. BUT LATE THIS AFTERNOON AND EARLY EVENING IS CONCERNING. MASSIVE ML CAPE VALUES EXCEEDING 2000 J/KG ARE EVIDENT ON MULTIPLE MODELS LATE TODAY. IN ADDITION...THE NEXT STRONG ROUND OF 700MB THETA E ADVECTION MOVES NORTHWARD AND WITH THE AMOUNT OF SURFACE HEATING EXPECTED SOUTH OF THE 850MB FRONT...THE CAP COULD VERY WELL BREAK. BOTH THE NAM...ECMWF AND THE GEM REGIONAL HINT AT THE STRONGEST CONVECTION BEING IN A BAND FROM YANKTON TO SIOUX CITY... NORTHEASTWARD THROUGH THE SIOUX FALLS AREA AND INTO SW MINNESOTA. TIMING WISE IS FOR THE VERY LATE AFTERNOON AND EVENING HOURS. THIS IS A SUPERCELL TYPE SITUATION WITH LARGE HAIL AND DAMAGING WINDS...DEEP LAYER VEERING WIND SHEAR AND 0-3KM BULK SHEAR VECTORS A STRONG 45 TO 50 KNOTS THROUGH THIS AREA. BUT THE ACTIVITY WILL LIKELY BE OF A SCATTERED NATURE. CONCERNING TEMPERATURES...WITH THE WARM FRONT LIFTING A BIT FURTHER NORTHWARD THAN PREVIOUSLY THOUGHT...WARMED UP SOME MAX TEMPERATURES FOR TODAY ALONG THE I 90 CORRIDOR AND THROUGH OUR NORTHERN ZONES. LATE SUNDAY AND SUNDAY EVENING IS WHEN THE NEXT MAJOR ACTION WILL TAKE PLACE...WITH OUR WELL ADVERTISED VERY STRONG MID LEVEL IMPULSE RIDING NORTHEASTWARD JUST AHEAD OF A SURFACE COLD FRONT. ALL MODELS CONTINUE TO INITIATE CONVECTION AS THEY HAVE BEEN FOR SEVERAL DAYS NOW...PRIMARILY ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. MENTIONED A CHANCE FOR SEVERE WEATHER IN THE VERY LATE AFTERNOON AND EVENING. DIRECTIONAL SHEAR IS NOT AS IMPRESSIVE ON SUNDAY AS IT IS TODAY...BUT THE SPEED SHEAR REMAINS VERY STRONG WITH 60 TO 65 KNOTS WIDESPREAD AT 6KM. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND 09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND 1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER 15Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, May 26, 5:24 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 524 AM CDT SAT MAY 26 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 524 AM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS AN ELEVATED RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND MUCH OF NORTHWEST IOWA LATE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE...MAINLY THROUGH MID MORNING. IF THE CAP IS BROKEN LATE THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL TAKE ON A SUPERCELL STRUCTURE PRODUCING HAIL UP TO THE SIZE OF TENNIS BALLS AND WINDS IN EXCESS OF 70 MPH. FROM SOUTH CENTRAL SOUTH DAKOTA TO EAST CENTRAL SOUTH DAKOTA...THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS TO 60 MPH. OVERNIGHT AND LATE TONIGHT...THE THUNDERSTORM ACTIVITY SHOULD WANE AS THE WARM FRONT LIFTS NORTH AND WEST OF THIS AREA. FLOODING... RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD STAGE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING ALONG AND EAST OF A TYNDALL SOUTH DAKOTA...TO DE SMET SOUTH DAKOTA LINE. THIS INCLUDES THE I 29 CORRIDOR OF SOUTHEAST SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE FOUND IN SEVERE STORMS AS WELL AS ISOLATED TORNADOES ASSOCIATED WITH A FRONTAL BOUNDARY MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:20 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 40 min |
| May 26, 4:35 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison | 40 min |
| May 26, 5:44 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner, Sanborn | 46 min |
| May 26, 10:41 AM CDT | River Flood Warning | FSD | Moody | 20 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.